Colchicine: extremely toxic in overdose

Reminder on risk of serious and fatal toxicity in overdose.

Article date: November 2009

Colchicine is licensed for the treatment of acute gout, but only in cases where non-steroidal anti-inflammatory drugs are not tolerated or ineffective. It is also licensed for short-term prophylaxis during initial therapy with other drug treatments.

The MHRA is aware of a number of serious and fatal reports involving colchicine overdose. Colchicine has a narrow therapeutic window and is extremely toxic in overdose. Patients at particular risk of toxicity are those with renal or hepatic impairment, gastrointestinal or cardiac disease, and patients at extremes of age. Colchicine overdose is complex and specialist advice should be promptly obtained. There is often a delay of up to 6 hours before toxicity is apparent, and some features of toxicity may be delayed by 1 week or longer. All patients, even in the absence of early symptoms, should be referred for immediate medical assessment.

Symptoms of colchicine overdose

Early features (up to 1 day after ingestion) include nausea, vomiting, abdominal pain, and diarrhoea. Diarrhoea may be profuse and bloody, and the patient may present with electrolyte disturbances and hypovolaemic shock.

Features after 1–7 days include confusion, decreased cardiac output, cardiac arrhythmias, renal and hepatic impairment, respiratory distress, hyperpyrexia, and bone-marrow depression. This can progress in severe cases to include multiple organ failure with accompanying bone-marrow aplasia, convulsions, coma, rhabdomyolysis, and disseminated intravascular coagulation.

Key points in the initial management of colchicine overdose

Consider oral activated charcoal in adults who have ingested more than 0·1 mg/kg bodyweight over a period of 1 hour, or in children who have ingested any amount over a period of 1 hour. Further doses of activated charcoal may enhance systemic elimination and may be considered in patients who have ingested more than 0·3 mg/kg.

Neither haemodialysis nor haemoperfusion enhance colchicine elimination.

Management should include general symptomatic and supportive measures as indicated by the patient’s clinical condition, including monitoring of vital signs, electrocardiography, and haematological and biochemical indices.

To allow for the delayed onset of symptoms, patients should be carefully monitored for at least 6 hours after ingestion, or for at least 12 hours if they have taken more than 0·3 mg/kg. After this time, asymptomatic patients may be discharged with advice to return if gastrointestinal symptoms appear.

Advice for healthcare professionals:

  • Colchicine has a narrow therapeutic window and is extremely toxic in overdose
  • Patients at particular risk of toxicity are those with renal or hepatic impairment, gastrointestinal or cardiac disease, and patients at extremes of age
  • The symptoms of overdose are often delayed
  • All patients, even in the absence of early symptoms, should be referred for immediate medical assessment

Further information on the presentation and management of colchicine overdose is available from TOXBASE, the clinical toxicology database of the National Poisons Information Service (NPIS).

 

Article citation: Drug Safety Update Nov 2009, vol 3 issue 4: 5.

Help us improve GOV.UK

Don’t include personal or financial information, eg your National Insurance number or credit card details.